Wednesday, November 28, 2007

Brain zaps: they're not a myth

They're called brain zaps, brain shivers, or brain shocks, but when I began having them, I thought I was the only one who'd ever experienced them. My doctor certainly didn't warn me about them, I suspect for the simple reason that he doesn't know about them. Either that or he doesn't believe in them, which wouldn't surprise me a bit.

In turns out brain zaps are one of the myriad of withdrawal symptoms people experience when they try to get off an anti-depressant such as Effexor. According to a short article at Wikipedia, "phenomenon is most commonly associated with paroxetine (Paxil, Seroxat), fluoxetine (Prozac), venlafaxine (Effexor), sertraline (Zoloft), duloxetine (Cymbalta), fluvoxamine (Luvox), citalopram (Celexa) and escitalopram (Lexapro)".

I started taking Effexor, an anti-anxiety and anti-depressant six years ago. Since then, I went through the big M (menopause) and felt that my life, my body, and my emotions had gone through a lot of changes due to all this hormonal roller-coaster I was for a month. In hindsight, I'd probably been on that ride for a lot longer but with my doctor telling me I was more than likely anxiety disorder (my mother also suffers from it) than perimenopause symptoms, I took the drug.

This year, however, after deciding I hadn't felt "myself" for too long I decided, with my doctor's knowledge and approval, to reduce and then quit taking Effexor. I was taking 300mg, the prescribed dosage for anxiety when I started.

Unfortunately, I can't remember when I started weaning myself off it. But I can remember shaking uncontrollably especially in the afternoons for a long, long time. Silly me, I never associated it with cutting down on Effexor.

Three weeks ago, I decided to go off it completely, from 75mg to zero. Again, because I hadn't been warned of side effects, I didn't associate what I was feeling with quitting Effexor. Finally I added two and twenty and came up with four. Thanks to the internet, I now know that I haven't been the only one suffering from the collection of horrible symptoms I've been suffering from. So I decided to add my two cents to what my own withdrawal symptoms are (apparently I can expect some, like brain zaps, to last maybe two months or longer) and how I've been coping with them (which is not very well).

  • brain zaps: think of an electric current that "zaps" through your brain or between your brain and your skull, followed by about 10 seconds of dizziness and disorientation. They've been compared to epilepsy. How I cope: I stop and wait until the world re-establishes itself. It's worse in the afternoon, so I'll lie down for a half hour or so.
  • nausea and vomiting: I was beginning to think that I was building an intolerance to alcohol (those couple of glasses of wine sure packed a punch) since I would get up with nausea in the morning. How I cope: throw up, rinse your mouth, brush your teeth, and take half a Gravol.
  • the shakes: they could be so bad sometimes I couldn't even type (not a good thing for a writer). How I cope: copious amount of water which seem to help me. I always feel dehydrated.
  • numb lips and fingers: it was getting so bad that I thought maybe I was having a heart attack or something of the sort. It's now much better. How I cope: not much to do in that case.
  • tinnitus: sometimes it sounds like a tuba is playing in my ear. It's a whoa-whoa kind of sound and it drowns everything else. How I cope: Listen to my music with earphones. It may be one evil for the other, but at least they're sounds I like.
  • diarrhea: man, this one is a pain in the... well you know. It's not pleasant, especially when it comes out both ends. How I cope: Let it all out, stay close to a bathroom, preferably in your own house.
  • sweating: in my case, cold sweats, as opposed to the furnace-like hot flashes of the big M. How I cope: I keep a warm sweater or a wrap close by and wrap or shed as needed. As soon as I'm wet through, I change.
The official Effexor site does address some of these very briefly, stating that they can happen if you stop taking it too fast. From all the forums I read, this isn't quite the case. With each drop in dosage you experience the same withdrawal symptoms, whether you take a year or the next six to go back to zero. In fact, many people were so ill from cutting back or stopping that they went back to taking it.

Not me. I'm through with it. I've begun researching alternative methods to curtail my anxiety disorder: a Litebook in winter to help with the low level of sunlight; dietary changes, including lots of Omega 3; exercise.

These symptoms I've had for nearly a year, now that I know what they are, scare the bejeezus out of me. I have only one brain, for goodness sake, and I can't exchange it. Not yet anyway. I may have to go the chemical route in the future again but before I take anything like that, I want to be able to say that I've tried everything else first.

Gotta go lie dow, now, my brain zaps are getting worse.